Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 206, NWS St. Louis, MO

August 28, 2014Knox County, Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 28, 2014, 2:22 PM CDT for Knox County, Lewis County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2014, 2:22 PM CDT (19:22 UTC)
Expired
Aug 28, 2014, 2:45 PM CDT
In force
23 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Knox County, MO, Lewis County, MO

The radar

The Quad Cities radar (KDVN), 198 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WUUS53 KLSX 281922
SVRLSX
MOC103-111-281945-
/O.NEW.KLSX.SV.W.0206.140828T1922Z-140828T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
222 PM CDT THU AUG 28 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTHEAST MISSOURI...
  WESTERN LEWIS COUNTY IN NORTHEAST MISSOURI...

* UNTIL 245 PM CDT

* AT 221 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES NORTH OF GREENSBURG TO EDINA TO 8 MILES WEST
  OF PLEVNA...AND MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  KNOX CITY...PLEVNA...COLONY...LA BELLE AND NEWARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.

&&

LAT...LON 4031 9195 4030 9195 4026 9194 4026 9184
      4022 9181 3995 9190 3996 9232 4016 9226
      4030 9231
TIME...MOT...LOC 1922Z 269DEG 13KT 4039 9221 4016 9214
          3997 9223

HAIL...0.88IN
WIND...60MPH

$$

GOSSELIN
2 follow-up statements
339 
WWUS53 KLSX 281936
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 PM CDT THU AUG 28 2014

MOC103-111-281945-
/O.CON.KLSX.SV.W.0206.000000T0000Z-140828T1945Z/
KNOX MO-LEWIS MO-
236 PM CDT THU AUG 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN LEWIS
AND KNOX COUNTIES UNTIL 245 PM CDT...

AT 234 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF RUTLEDGE TO KNOX CITY TO
PLEVNA...AND MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
KNOX CITY...PLEVNA...COLONY...LA BELLE AND NEWARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4031 9195 4030 9195 4026 9194 4026 9184
      4022 9181 3995 9190 3996 9232 4016 9226
      4030 9231
TIME...MOT...LOC 1936Z 269DEG 13KT 4039 9214 4016 9207
          3997 9216

HAIL...0.88IN
WIND...60MPH

$$

GOSSELIN
143 
WWUS53 KLSX 281945
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
245 PM CDT THU AUG 28 2014

MOC103-111-281955-
/O.EXP.KLSX.SV.W.0206.000000T0000Z-140828T1945Z/
KNOX MO-LEWIS MO-
245 PM CDT THU AUG 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LEWIS AND KNOX
COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

LAT...LON 4031 9195 4030 9195 4026 9194 4026 9184
      4022 9181 3995 9190 3996 9232 4016 9226
      4030 9231
TIME...MOT...LOC 1936Z 269DEG 13KT 4039 9214 4016 9207
          3997 9216

$$

GOSSELIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:41 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 28, 12:41 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1241 PM CDT Thu Aug 28 2014

.UPDATE:
Issued at 1230 PM CDT Thu Aug 28 2014

Have made some minor adjustments to going forecast into this
afternoon...mainly delaying the onset of PoPs across northeastern
Missouri and west-central Illinois. Beginning to have some doubts
as to what coverage of storms up that way may actually be...as
instability per latest SPC mesoanalysis is mainly to the south.
Will hold off and maintain mid chance PoPs up across the far north
for now but may need to lower later today. Further to the
south...scattered diurnal thunderstorms beginning mid-afternoon
looks on track as diurnal cu is already forming across
southeastern Missouri.

Gosselin

&&

.SHORT TERM:  (Through Late This Afternoon)
Issued at 334 AM CDT Thu Aug 28 2014

Nocturnal convection has remained well northwest of forecast area
with just a few very small showers popping up over northeast
Missouri and west central Illinois early this morning. For today,
will see a lot of sunshine initially but diurnal cu to pop by mid
to late morning most locations. So depending on how much cloud
cover forms and timing of when storms will develop will affect how
warm temperatures get. For now have highs in the mid 80s far north
to the upper 80s to low 90s elsewhere. Will still see dewpts in
the low to mid 70s so another very humid day. Heat indices could
get close to 100 in the metro area this afternoon but not warrant
any headlines. Just like yesterday, expect widely scattered
thunderstorms to develop along weak boundary that remains draped
across region.

Byrd

.LONG TERM:  (Tonight through Wednesday)
Issued at 334 AM CDT Thu Aug 28 2014

Tonight activity to slowly dissipate then refocus back to the
northwest along main frontal boundary. Lows tonight will be in the
low 70s. On Friday, upper level shortwave/trof to begin to lift
northeast out of central plains and into forecast area.
Precipitation chances to be on the increase with the best chances
Friday night and Saturday. Kept likely pops going through this
period. Highs on Friday will be a bit lower, in the upper 80s and
lows Friday night will be in the upper 60s to low 70s. As system
slides through on Saturday, the combination of clouds and storms
will keep highs in the low 80s far north to the upper 80s south.

Frontal boundary to stall out just southeast of forecast area
Saturday night through Sunday, could see a bit of a break in
activity with just isolated/scattered storms through this period.
Then an even stronger trof will slide east through region Sunday
night and Monday with increasing chances of storms once again. This
boundary to stall out just south of us as well, so kept mention of
storms possible through the rest of the forecast period. Highs will
be in the 80s through the middle of next week.

Byrd

&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1230 PM CDT Thu Aug 28 2014

Main focus for the valid TAF period will be on convection. Diurnal
thunderstorms are likely to develop by mid afternoon with the best
chance of affecting the St. Louis metro terminals. Kept a VCTS for
now at KUIN...though beginning to have doubts about coverage of
storms that far north as instability is mainly confined to areas
to the south. Tonight should be mainly dry...as diurnal convection
weakens and dissipates by 0100-0300 UTC. Some models are
developing more showers and storms along and east of the
Mississippi River tonight but left mention out of TAFs for now due
to low confidence. During the day tomorrow looks like a better
chance for showers and storms to redevelop as a midlevel system
approaches form the west.

Specifics for KSTL:

Main focus for the valid TAF period will be on convection. Diurnal
thunderstorms are likely to develop by mid afternoon. Tonight
should be mainly dry...as diurnal convection weakens and
dissipates by 0100-0300 UTC. However...some models are initiating more
showers and storms along and east of the Mississippi River tonight
but left mention out of TAF for now due to low confidence. During
the day tomorrow looks like a better chance for showers and storms
to redevelop as a midlevel system approaches form the west so
added a VCTS mention for that possible activity.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 28, 12:30 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT THU AUG 28 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1230 PM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING.
A FEW OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS ALONG WITH
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...ALTHOUGH THE BEST
CHANCE APPEARS TO BE FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY THIS EVENING.

GOSSELIN

In the hours before

Local storm report, Aug 28, 9:08 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
908 AM CDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND DMG     ST. LOUIS               38.64N  90.24W
08/27/2014                   ST. LOUIS CITY     MO   LAW ENFORCEMENT

            WINDOWS DAMAGED BY HIGH WINDS AT THE FOREST PARK CAMPUS
            OF ST. LOUIS COMMUNITY COLLEGE. TIME ESTIMATED FROM
            RADAR AND OTHER REPORTS IN THE AREA

&&

TRUETT
Local storm report, Aug 28, 9:10 AM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
910 AM CDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND GST     ST. LOUIS               38.64N  90.24W
08/27/2014  E60 MPH          ST. LOUIS CITY     MO   BROADCAST MEDIA

            ESTIMATED 60 MPH WINDS... RELAYED BY FOX 2

&&

TRUETT
Special weather statement, Aug 28, 2:18 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
218 PM CDT THU AUG 28 2014

MOZ018-019-026-282000-
KNOX MO-LEWIS MO-SHELBY MO-
218 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...WESTERN LEWIS AND KNOX
COUNTIES UNTIL 300 PM CDT...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
GREENSBURG TO EDINA TO 8 MILES SOUTH OF EDINA TO MACON...AND MOVING
EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SHELBINA...
  CLARENCE...
  COLONY...
  KNOX CITY...
  PLEVNA...
  LA BELLE...
  SHELBYVILLE...
  STEFFENVILLE...
  LEWISTOWN...
  EMDEN...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:36 PM CDTAreal Flood AdvisoryLSXKnox3 hr
Aug 28, 6:24 PM CDTSevere Thunderstorm WarningLSXLincoln19 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.